Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had intrauterine device. Started heavy and irregular bleeding. What should be done?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I have had a coil for approx 8 yrs..don't know which one; daft I know. Have just had (the last 6 days) very heavy bleeding - now after 2 days, have had bleeding again??
Posted Tue, 6 Nov 2012 in Menstruation and Miscarriage
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.
Thanks for writing to us.

Bleeding problems are common with the use of intrauterine device (IUD/coil). But these side effects of heavy bleeding in IUDs happen during the initial 3-6 months of use. Its been 8 years you have got the coil inserted, so IUD coil should not be the reason of your heavy bleeding.
Also wanted to know the brand of IUD you have inserted as most of the IUD's are effective only for 5 years. After 5 years their contraceptive efficacy decreases or is not there. So one possibility is that you might have got pregnant which was followed by an abortion and heavy bleeding. This is because if your IUD life span is over, it will not provide any contraceptive efficacy. So pregnancy can happen. But due to the mechanical presence of the coil in the uterine cavity, it hampers the implantation of pregnancy leading to abortion and heavy bleeding. If you have history of delay in the onset of your menses in this cycle, it further favors the diagnosis of abortion. Also sudden onset of heavy bleeding can be explained more by this possibility than any other pathology.
The other possibility can be that you have abnormal uterine bleeding. Causes of abnormal uterine bleeding are many and are not related to IUD use as such. These are fibroid tumors (smooth muscle tumor), ovarian tumors,cervical or endometrial polyps. Serious causes like cancer of cervix and endometrium can also present with abnormal bleeding. For ruling out these as the cause of your heavy periods, you should visit a gynecologist personally for a complete physical and XXXXXXX examination. Genital infections can also result in heavy bleeding and need to be treated.
Besides an ultrasound pelvis would also help in confirming the diagnosis. Also it would help you rule out any incomplete abortion which might have resulted from IUD in situ.
Pap smear is also beneficial and is a screening test which all females should undergo in their reproductive age to rule out cancerous changes in cervix.
Also try to recall the brand of your IUD. If you do not remember at all, its better to get it removed and replace it with a new device.
Heavy bleeding related to IUD use can be controlled with tranexamic acid tablets provided you have no contraindications to their use (like history of clotting in legs or heart disease). But before using any medication, you should get the cause of bleeding ascertained. Since you are 41 years , it is a must that you take any kind of bleeding change seriously and get it evaluated.

I hope i have answered your query.
You are most welcome for further queries.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor